Post Pill Syndrome (PPS) - have you heard of it? Many women have not but it is a condition that affects many women who have been on hormonal birth control. In this months newsletter, I will discuss common nutrient deficiencies caused by the pill and provide some tips for coming off it to make it easier.
What is Post Pill Syndrome?
Post Pill Syndrome is a term used to describe a collection of symptoms that women may experience after discontinuing hormonal birth control. These symptoms can range from mild to severe and may include irregular periods, acne, mood swings, weight gain, hair loss, and fatigue. PPS can occur regardless of the type of hormonal birth control used, including the pill, the patch, or the ring.
Deficiencies Caused by the Pill
The pill can also lead to nutrient deficiencies in some women. For example, hormonal birth control can deplete levels of vitamin B6, which is important for mood regulation, and vitamin B12, which is essential for nerve and brain function. The pill can also interfere with the absorption of other nutrients like magnesium, zinc, and folic acid, which are necessary for overall health.
Tips for Coming Off the Pill
If you're considering coming off the pill, here are some tips to help you manage the transition:
1. Talk to your healthcare provider. Your healthcare provider can help you develop a plan for discontinuing the pill and managing any symptoms that may arise.
2. Support your body with healthy habits. This includes eating a balanced diet rich in nutrients, staying hydrated, and getting plenty of sleep and exercise.
3. Consider supplementing with key nutrients. Women who are coming off hormonal birth control may benefit from supplementing with B vitamins, magnesium, zinc, and other nutrients that may have been depleted through taking hormonal birth control.
4. Be patient. It may take time for your body to adjust to the absence of hormonal birth control. Be patient and allow yourself time to recover.
Not Well Known, But Important
Post Pill Syndrome and the nutrient deficiencies caused by hormonal birth control are important issues that women should be aware of. If you're considering coming off the pill, be sure to talk to your healthcare provider and take steps to support your body through the transition. As always, prioritize your health and well-being, and don't hesitate to seek professional help if you need it.